Texas, 2014Winter Storm in Texas, December 30 to 31, 2014
December 30 to 31, 2014 · NWS SJT · 21 events in 21 counties and zones
A high impact winter storm event affected most of West Central Texas during the period from January 30, 2014 through noon on January 2, 2015. The winter storm continued into the midnight hours of January 3rd.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high impact winter storm event affected most of West Central Texas during the period from January 30, 2014 through noon on January 2, 2015. The winter storm continued into the midnight hours of January 3rd. The freezing rain and sleet formed an icy glaze on area roads that either slowed or shut down ground travel, air travel and commerce across much of the region by the morning of December 31st. There were numerous accidents in the cities of Abilene and San Angelo. A hospital in San Angelo had to divert patients as it ran out of room. An arctic cold front caused temperatures to drop below freezing across much the region by the afternoon and the evening of the 30th and continued through New Years Eve and New Years Day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 30, 5:52 AM CST, 5 hours 6 minutes earlier.
Area forecast discussion, Dec 30, 5:52 AM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
552 AM CST Tue Dec 30 2014
.AVIATION...
/12Z TAFS/
Very poor flying conditions over the next 24 hours. IFR to MVFR
CIGS are quickly enveloping the entire area as an arctic cold
front moves through the region. Combined with slightly more humid
air intruding from the east, visibilities are also lowering as the
front moves through. KABI currently sits at 1 1/2SM with a CIG of
300 feet. Believe this is temporary this morning and should
improve slightly to near 5SM and between 500 and 1000 foot CIGS.
Light drizzle is also expected to develop across the area with the
possibility of freezing drizzle occurring, mainly tonight and
especially at the KABI terminal. Have not introduced any freezing
precipitation into the prevailing conditions yet, but they may be
needed later. Expect the IFR to low end MVFR conditions to prevail
through the next 24 hours. Light and variable winds initially will
become northeast between 10 and 15 knots. 20
&&
.PREV DISCUSSION... /ISSUED 358 AM CST Tue Dec 30 2014/
SHORT TERM...
Today and Tonight)
..Winter Weather Event beginning today...
A Winter Weather Advisory will be issued for northern areas this
afternoon, and the rest of the area tonight.
The arctic airmass that has been anticipated for the past several
days has made its way into the area early this morning...with
temperatures in lower 30s along and north of Interstate 20 under
a deck of low clouds. Farther south, there are actually a few
readings in the upper 20s where clear skies have allowed for good
radiational cooling. For the Big Country, those current
temperatures will not vary much throughout the rest of the day. We
may see a few degrees of warming this morning, but cold air
advection continues to strengthen throughout the day, which will
either slow or reverse any warming along and north of I-20 later
today. Similar patterns are expected for the Concho Valley,
Heartland and south, but initial temperatures should be warmer so,
we may see temperatures hovering closer to the mid 30s for the
Concho Valley east into the Brownwood area, and near 40 for areas
along and south of the I-10 corridor. Temperatures tonight will
drop below freezing for all areas as cold air continues to filter
south into the region.
Models indicate isentropic lift today through tonight over the
cold airmass, and this is likely the only significant source of
lift in the area with no significant shortwaves moving across the
area. That argues for very light precipitation across the area.
Depending on where you are this will be in the form of light
drizzle or light rain, or some form of very light freezing and/or
frozen precipitation. Will show light freezing drizzle or freezing
rain for northern areas throughout the day today, although better
chances will exist later this afternoon as isentropic lift gain
momentum. We could see some of this freezing precipitation as far
south as Irion County later today as the best push of cold air is
actually centered west of our area, and we may see some of this
freezing precipitation as far east as northwestern Tom Green and
Coke Counties, so have begun the Winter Weather Advisory for all
of the Big Country, and western areas of the Concho Valley at 18Z
today. A Winter Weather Advisory for the rest of the area will
begin at midnight tonight. Will show a change from mainly freezing
drizzle/freezing rain to freezing drizzle/light sleet tonight
generally along and north of a Sterling City to Cross Plains line
as soundings show temperatures just above the surface dropping to
-7 to -10 Celsius which may allow for some light sleet to develop
as opposed to all freezing precipitation in these areas. Farther
south, will show freezing drizzle and/or light freezing rain as
temperatures aren't as cold off the surface, but still drop to
below freezing in all areas by midnight.
As far as accumulations go, have gone with less than a tenth of an
inch of ice everywhere, with the best chances of accumulating ice
west of an Abilene to San Angelo line. The very light nature of
the precipitation will preclude significant accumulations, but
bridges and overpasses will be susceptible to a light glaze of
ice, and that is why the Advisory will be issued.
LONG TERM...
(Wednesday through Tuesday)
Wintry precipitation will continue through Thursday morning, and
will thus continue the winter weather advisory through the period.
portions of the area, mainly southeast of a San Angelo to Abilene
line may need to be upgraded to a warning for Wednesday Night and
Thursday morning, but will get the word out now with the advisory
and see if later models continue the trend.
Main upper low will drop into the southwest US by late Wednesday.
It will remain far enough west during the day that the only real
lift going on will be weak isentropic lift. This will produce
light precipitation with totals less than one tenth of an inch.
However...given the subfreezing temperatures, this will be in the
form of freezing drizzle/very light freezing rain/and light sleet.
Do not expect major problems on area roadways, but bridges and
overpasses may still be effected.
As we have talked about for several days, of more concern in the
Wednesday Night and Thursday morning time frame. More significant
wintry precipitation is likely as as shortwave rounds the base of
the main upper low and ejects out across the area. Soundings still
haven't changed, with freezing rain and sleet the most likely
precipitation types. Still a little uncertain on the track and
timing of this wave, and rather than have a confusing mix match of
a winter weather advisory for one area for one period of time, and
a second somewhat overlapping Winter Storm Watch for a different
area for a second time period, just opted to simplify and run the
Winter Weather Advisory through the entire period. Would not be
surprised to see portions of the advisory area upgraded at a later
time however.
Have continued the mention of precipitation changing to all rain
for Thursday afternoon, although this will be have to be monitored
as well. Surface temperatures across the I-20 corridor may try to
stay below just freezing well into the afternoon. But even if
temperatures stay right at freezing, a warm rain would still have a
hard time freezing on contact.
Upper low pulls out across the South Plains Friday Night, so
decent rain chances will continue for Thursday night into Friday
night. Strong warm advection going on for a big part of the time
should keep precipitation as just rain. But again, if the cold
core of the upper low drops a little farther south and southeast
and crosses the area, portions of the northern and western Big
Country north and west of Abilene may see a changeover back to
snow Friday night. Will have to monitor that as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 34 20 28 25 35 / 20 30 30 40 50
San Angelo 38 26 30 27 38 / 20 40 40 50 50
Junction 46 30 33 29 37 / 10 20 20 50 50
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY from Noon today to Noon CST Thursday FOR
THE FOLLOWING ZONES: Callahan...Coke...Fisher...Haskell...
Irion...Jones...Nolan...Shackelford...Sterling...Taylor...
Throckmorton...Tom Green.
WINTER WEATHER ADVISORY from Midnight tonight to Noon CST
Thursday FOR THE FOLLOWING ZONES: Brown...Coleman...Concho...
Crockett...Kimble...Mason...McCulloch...Menard...Runnels...San
Saba...Schleicher...Sutton.
&&
Hazardous weather outlook, Dec 30, 5:22 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
522 AM CST TUE DEC 30 2014
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-311130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
522 AM CST TUE DEC 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT. AREAS OF
LIGHT FREEZING DRIZZLE...FREEZING RAIN...AND SLEET WILL DEVELOP
LATER TODAY THROUGH TONIGHT. THE MAIN HAZARD WILL BE ICY
CONDITIONS DEVELOPING ON AREA ROADWAYS...ESPECIALLY BRIDGES AND
OVERPASSES. ALTHOUGH AMOUNTS ARE EXPECTED TO BE LIGHT...ANY AMOUNT
OF ICE ON AREA ROADWAYS COULD PRODUCE DANGEROUS TRAVEL CONDITIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FREEZING DRIZZLE...FREEZING RAIN...AND SLEET WILL AGAIN BE
POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING...ESPECIALLY SOUTH
OF A BROWNWOOD TO OZONA LINE. THIS ADDITIONAL FREEZING
PRECIPITATION WILL CONTINUE TO CAUSE HAZARDOUS TRAVEL CONDITIONS
FOR NEW YEARS EVE INTO NEW YEARS DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Winter Storm, Nolan
- When
- December 30, 10:58 AM CST to December 31, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
A half an inch of sleet and freezing rain was reported in Sweetwater along with numerous accidents.
Winter Storm, Taylor
- When
- December 30, 2:40 PM CST to December 31, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Newspaper
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
A quarter inch of ice and sleet was reported at Abilene State Park. Over 100 accidents were reported from the night of the 30th through New Years Day. The Abilene Airport was closed.
Winter Storm, Callahan
- When
- December 30, 2:40 PM CST to December 31, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
A trained spotter estimated about four tenths of an inch of ice and sleet in Baird.
Winter Storm, Haskell
- When
- December 30, 2:50 PM CST to December 31, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Newspaper
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
A trained spotter reported a quarter inch of ice and sleet 2 miles east northeast of Rochester. A motorist was traveling South on US-277, 2 miles south of Haskell and lost control of his vehicle on the icy road. The vehicle spun and left the roadway to the east. The vehicle traveled through the front yard of a residence and struck a tree killing the occupant.
Winter Storm, Fisher
- When
- December 30, 4:51 PM CST to December 31, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
About 0.39 inches of ice and sleet was reported 1 mile north northwest of Roby.
Winter Storm, Jones
- When
- December 30, 4:51 PM CST to December 31, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
About half an inch of ice and sleet was reported in Anson.
Winter Storm, Sterling
- When
- December 30, 7:54 PM CST to December 31, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
A quarter inch of sleet and freezing rain was reported in Sterling City. Law enforcement officials reported dangerous driving conditions and several accidents in the county. They also reported it was difficult for emergency personnel to reach these accidents.
Winter Storm, Coke
- When
- December 30, 7:54 PM CST to December 31, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
Two tenths of an inch of sleet and freezing rain was reported in Robert Lee.
Winter Storm, Runnels
- When
- December 30, 7:54 PM CST to December 31, 11:59 PM CST
- Where
- Runnels forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
Two tenths of an inch of freezing rain was reported in Wingate and a quarter inch of sleet and freezing rain was reported in Novice.
Winter Storm, Schleicher
- When
- December 30, 8:31 PM CST to December 31, 11:59 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
Trained spotter reported a half an inch of freezing rain in Eldorado.
Winter Storm, McCulloch
- When
- December 30, 8:40 PM CST to December 31, 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
A quarter of an inch of freezing rain was reported in Brady.
Winter Storm, Irion
- When
- December 30, 8:40 PM CST to December 31, 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
A quarter inch of freezing rain and sleet was reported in Mertzon.
Winter Storm, Concho
- When
- December 30, 8:40 PM CST to December 31, 11:59 PM CST
- Where
- Concho forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
A quarter inch of freezing rain and sleet was reported in Eden.
Winter Storm, Tom Green
- When
- December 30, 8:40 PM CST to December 31, 11:59 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Newspaper
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
A quarter inch of freezing rain was reported in San Angelo. West Texas Community went on full diversion because of an increase number of fractures and other health problems. Full diversion status means there are not enough beds or staff available in the facility to adequately care for more patients. There were also numerous wrecks reported. Grocery stores ran out of some food items. Over 100 accidents were reported from the night of the 30th through New Years Day. The San Angelo Airport was closed.
Winter Storm, Crockett
- When
- December 31, 3:00 AM CST to 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
A quarter inch of freezing rain and sleet was reported in Ozona.
Winter Storm, Menard
- When
- December 31, 11:00 AM CST to 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer reported a tenth of an inch of freezing rain. The sheriff's office reported U.S. Highway 83 was blocked 3 miles south of Menard by three 18-wheeler trucks that collided.
Winter Storm, Throckmorton
- When
- December 31, 11:00 AM CST to 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
A quarter inch of ice and sleet was reported in Throckmorton.
Winter Storm, Shackelford
- When
- December 31, 11:03 AM CST to 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
A quarter inch of ice and sleet was reported in Albany.
Winter Storm, Coleman
- When
- December 31, 11:30 AM CST to 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
A quarter of an inch of freezing rain was reported in Santa Anna.
Winter Storm, Kimble
- When
- December 31, 8:28 PM CST to 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The sheriff's office reported 0.13 inches of freezing rain along with numerous accidents in the area.
Winter Storm, Sutton
- When
- December 31, 8:28 PM CST to 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The sheriff's office reported 0.13 inches of freezing rain about 11 miles west of Sonora.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 30 to 31, 20142 deaths · 68 kt wind · 5 events
- Winter Weather and Cold in Nevada, December 30 to 31, 20141 death · $20,000 · 4 events
- Winter Weather in Texas, December 30 to 31, 201415 injured · 16 events
- High Wind and Strong Wind in California, December 30 to 31, 2014$207,000 · 56 kt wind · 53 events
- Heavy Snow and Winter Weather in Arizona, December 30 to 31, 2014$525,000 · 4 events
- Lake-Effect Snow in New York, December 30 to 31, 2014$145,000 · 3 events
- Heavy Snow in Arizona, December 30 to 31, 20146 injured · 7 events
- Heavy Snow and Winter Weather in California, December 30 to 31, 2014$60,000 · 3 events
- Heavy Snow and Strong Wind in California, December 30 to 31, 2014$50,000 · 2 events
- Ice Storm and Winter Weather in Texas, December 30 to 31, 201420 events
- Extreme Cold in Nebraska, December 30 to 31, 201413 events
- Winter Storm and Heavy Snow in California, December 30 to 31, 2014$9,000 · 69 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553435, 553438, 553440, 553458, 553459, 553463, 553490, 553492, 553494, 553495, 553403, 553496, 553498, 553499, 553362, 553391, 553500, 553501, 553506, 553388, 553404.